Kansas, 2011

High Wind in Kansas, November 26, 2011

November 26, 2011 · NWS ICT · 1 event in 1 county or zone

Strong northwest winds developed over central Kansas on the 26th in wake of a strong cold front. While most reported wind gusts remained below 50 mph, a few gusts reached to around 60 mph at the Russell Airport during the mid-afternoon hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Strong northwest winds developed over central Kansas on the 26th in wake of a strong cold front. While most reported wind gusts remained below 50 mph, a few gusts reached to around 60 mph at the Russell Airport during the mid-afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 26, 11:29 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Nov 26, 11:29 AM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1129 AM CST SAT NOV 26 2011

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SURFACE COLD FRONT STRETCHED FROM NORTHEAST CORNER OF MISSOURI
SOUTHWEST INTO EASTERN OKLAHOMA. BEHIND THE FRONT...HIGH PRESSURE
OVER THE CENTRAL ROCKIES WITH A VERY STRONG PRESSURE GRADIENT
THROUGH THE CENTRAL PLAINS. THIS IS RESULTING IN NORTH WINDS AT
25-30 KTS WITH HIGHER GUSTS. ESPECIALLY IN THE VICINITY OF THE
KRSL AND KSLN SITES WILL SEE GUSTS TO THE 45-50 KT RANGE THROUGH
THE AFTERNOON. MVFR CEILINGS WITH AREAS OF LIGHT RAIN EAST OF AN
ARK CITY TO EMPORIA LINE. CEILINGS AND RAIN WILL DRIFT TO THE
SOUTHEAST THROUGH THE AFTERNOON AS THE COLD FRONT MOVES EASTWARD.
WEST OF THAT LINE...VFR CONDITIONS. ALL AREA SHOULD BE VFR BY 00Z.
WINDS WILL DIMINISHING AFTER SUNSET...REMAINING OUT OF THE NORTH
AT SPEEDS AROUND 20 KTS.

&&

.PREV DISCUSSION... /ISSUED 538 AM CST SAT NOV 26 2011/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN AVIATION FORECAST CONCERN IS VERY STRONG NORTHWESTERLY
WINDS AND THE TIMING OF THE PRECIPITATION EXITING THE REGION.

WIDESPREAD RAIN SHOWERS WITH AN OCCASIONAL EMBEDDED THUNDER STRIKE
WILL CONTINUE TO PUSH EASTWARD THIS MORNING. EXPECT RAIN TO CEASE
FROM KICT...EAST THIS MORNING AND EARLY AFTERNOON.

VERY STRONG NORTHWEST WINDS WILL PERSIST THROUGH THE DAY TODAY.
KRSL AND KSLN WILL TAKE THE BRUNT OF THE WIND...BUT ALL SITES WILL
BE GUSTY. KRSL IS ALREADY EXPERIENCING GREATER THAN 30 KTS
SUSTAINED WITH GREATER THAN 40-45 KT GUSTS. EXPECT 30-35 KTS
SUSTAINED WITH GUSTS 40-50 KTS THROUGHOUT THE DAY AT ALL SITES
EXCEPT KCNU.

CEILINGS HAVE ALREADY RISEN TO VFR AS THE STRONG NORTHWEST WINDS
HAVE PROMOTED MIXING AND DRYER LOW LEVELS. THE ONLY REMAINING SITE
IN IFR IS KCNU AT TAF ISSUANCE TIME...BUT EXPECT THAT TO BECOME
VFR SHORTLY AFTER 12Z/SAT.

BILLINGS

PREV DISCUSSION... /ISSUED 333 AM CST SAT NOV 26 2011/

DISCUSSION...

TODAY:
WINDS WILL EASILY EXCEED ADVISORY CRITERIA OVER CENTRAL...SOUTH
CENTRAL KS...AND IS BORDERLINE ACROSS SOUTHEAST KS. WILL ALSO BE
VERY CLOSE TO HIGH WIND WARNING CRITERIA ACROSS CENTRAL KS ALONG
AND WEST OF HIGHWAY 14...WITH ISOLATED AREAS POSSIBLE OVER SOUTH
CENTRAL KS PER NAM BOUNDARY LAYER WINDS. MAIN CONCERN IS THAT THE
PRESSURE GRADIENT LOOKS MARGINAL FOR WIND ADVISORY...BUT WILL BE
PRIMARILY RELYING ON MIXING/MOMENTUM TRANSFER WHICH APPEARS TO BE
GOOD TO VERY GOOD. PRECIPITATION WILL GRADUALLY COME TO AN END
FROM WEST TO EAST AS FRONT/UPPER SUPPORT MOVING OUT. LATEST RUNS
ARE A BIT SLOWER WITH THE CLEARING...WHICH COULD IMPACT TEMPERATURES
AND WINDS.

TONIGHT-SUN NIGHT:
COLDER TEMPERATURES STILL EXPECTED AS COLD AIR ADVECTION CONTINUES.
WIND SHOULD DIMINISH BELOW ADVISORY CRITERIA AROUND SUNSET.
LIMITED WARMUP EXPECTED ON SUN. WITH SURFACE RIDGE MOVING ACROSS
SUN NIGHT...CLEAR SKIES AND LOW DEW POINTS...SHOULD HAVE NEAR
IDEAL RADIATIONAL COOLING AND DROPPED TEMPERATURES CLOSER TO MODEL
OUTPUT STATISTICS WHICH MAY STILL BE TOO WARM GIVEN ANTICIPATED DEW
POINTS.

MON-FRI:
WHILE OVERALL UPPER PATTERN HAS ROUGHLY CONVERGED ON A SOLUTION
FOR THE LONG WAVE EVOLUTION...WOULD PREFER TO STICK CLOSER TO THE
ECMWF WHICH HAS BEEN FAIRLY CONSISTENT OVER THE PREVIOUS FEW RUNS.
SHOULD SEE A BIT MORE OF A WARMUP ON MON AHEAD OF THEN NEXT
SHORTWAVE. PER ECWMF RIPPLE WILL LEAD TO A BIT MORE HIGH CLOUDS IN
WEST-NORTH WEST UPPER FLOW ON TUE WHICH COULD LIMIT WARMUP ON WED.
NEXT FRONT APPEARS TO BE IN THE OFFING FOR THU...WITH RIDGING ON
FRI. WITH LITTLE MOISTURE RETURN AHEAD OF THESE WEAK SYSTEMS...DO
NOT FORESEE ANY PRECIPITATION DURING THIS PERIOD.. -HOWERTON

FIRE WEATHER...

BASED ON LATEST GFDI FORECASTS...WILL SPLIT THE REMAINING FIRE
WEATHER WATCH...NIXING EASTERN SECTION AND UPGRADING TO RED FLAG
WARNING IN THE SOUTHWEST. DRIER AIR AND VERY STRONG WINDS SHOULD
BE SUFFICIENT TO DRY FINE FUELS THIS AFTERNOON AND BOOST FIRE
DANGER. -HOWERTON

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THERE ARE 2 MAJOR HAZARDS TO BE DEALT WITH THRU 27/00Z.

THE FIRST: IS THAT IFR CIGS 600-800FT CIGS WILL SHROUD ALL OF SC KS
TIL ~09Z & SE KS TIL ~15Z. WIDESPREAD RA WILL FREQUENTLY REDUCE VSBYS
TO 3-5SM IN THESE AREAS THE REST OF THE NGT. ALTHOUGH PREDOMINANTLY
VFR KSLN MAY EXPERIENCE PERIODS OF MVFR CIGS (~1,500FT) & 4-5SM VSBYS
DURING PERIODS OF -RA TIL ~12Z. BY THESE TIMES A STRONG(!) COLD FRONT
WILL HAVE SURGED SE ACROSS THESE AREAS THEREBY SCOURING THE LOW CLOUDS
& RAINS E/S FROM THESE AREAS.

THE SECOND: IMMEDIATELY AFTER COLD FRONTAL PASSAGE...N/NW WINDS WILL
QUICKLY INCREASE TO A SUSTAINED 26KTS/30MPH OVER ALL OF CNTRL & SC KS
12Z-15Z DURING WHICH TIME GUSTS ~35KTS ARE LIKELY. STRONGEST WINDS TO
OCCUR FROM 15Z-23Z WITH 30-35KTS SUSTAINED ACROSS CNTRL & SC KS WHERE
~45KT GUSTS WILL OCCUR. A WIND ADVISORY IS IN EFFECT FOR ALL OF CNTRL
& SC KS THROUGHOUT THE DAY ON SAT & MAY BE UPGRADED TO A HIGH WIND
WARNING IN CNTRL KS. FURTHERMORE AN EXTREME FIRE DANGER WILL EXIST
OVER CNTRL KS. AS SUCH...ANY FIRES THAT GET STARTED WOULD CAUSE SUDDEN
& VERY RAPID VSBY RESTRICTIONS. ~27/00Z NW WINDS SHOULD GREATLY
DIMINISH TO 17-22KTS/20-25MPH AS THE PREVIOUSLY MENTIONED COLD FRONT
SURGES SE ACROSS THE MS VALLEY WITH STRONG HIGH PRESSURE FOLLOWING IN
ITS WAKE.

ES

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    26  49  24  59 /   0   0   0   0
HUTCHINSON      25  49  24  60 /   0   0   0   0
NEWTON          25  47  24  58 /   0   0   0   0
ELDORADO        25  46  23  57 /   0   0   0   0
WINFIELD-KWLD   26  48  23  59 /   0   0   0   0
RUSSELL         22  50  21  60 /   0   0   0   0
GREAT BEND      22  50  21  61 /   0   0   0   0
SALINA          25  50  22  59 /   0   0   0   0
MCPHERSON       25  49  23  59 /   0   0   0   0
COFFEYVILLE     31  46  25  55 /  10   0   0   0
CHANUTE         29  45  22  54 /  10   0   0   0
IOLA            28  45  22  54 /  10   0   0   0
PARSONS-KPPF    30  46  22  55 /  10   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR KSZ032-033-
047>051-067-068-082-083-091.

WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR KSZ032-033-047>053-
067>070-082-083-091>094-098.

&&
Hazardous weather outlook, Nov 26, 12:18 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1218 PM CST SAT NOV 26 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271830-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1218 PM CST SAT NOV 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW LIGHT RAIN SHOWERS ARE POSSIBLE EAST OF AN ARKANSAS CITY TO
IOLA LINE THIS AFTERNOON.

VERY STRONG NORTH WINDS HAVE PROMPTED A WIND ADVISORY FOR MOST
OF THE AREA THIS AFTERNOON. REFER TO THE LATEST WIND ADVISORY FOR
DETAILS.

FIRE DANGER WILL BE VERY HIGH TO EXTREME OVER ALL OF CENTRAL...
SOUTH CENTRAL AND PARTS OF SOUTHEAST KANSAS TODAY. REFER TO THE
LATEST RED FLAG WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY HIGH FIRE DANGER IS FORECAST ON SUNDAY AFTERNOON...ROUGHLY
WEST OF A LINE FROM SALINA TO NEWTON TO ANTHONY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, Nov 26, 8:13 AM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
813 AM CST SAT NOV 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     HEAVY RAIN       1 N LITTLE RIVER        38.42N 98.02W
11/26/2011  M0.90 INCH       RICE               KS   TRAINED SPOTTER

&&

ARL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Russell

When
November 26, 2:06 PM CST to 3:03 PM CST
Where
Russell forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

The Russell Airport ASOS measured a few wind gusts around 60 mph during the mid-afternoon hours. No reports of damage were received.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353154.